“I told him he never should have started that medication,” said the patient’s worried wife.
Explore This IssueACEP Now: Vol 34 – No 04 – April 2015
Several hours earlier, her husband had presented to the emergency department for chest pain and shortness of breath. He first noticed it over the past week when doing routine chores such as cleaning and moving furniture.
“It didn’t stop him, even though it was bothering him. He never had any serious health problems,” she said.
Other than diabetes and sleep apnea, her 62-year-old husband was healthy. His primary doctor sent him to the ED for further evaluation after a concerning ECG was obtained in his office. He was tachycardic but seemed relatively stable. We proceeded with a chest pain and dyspnea work-up, which included cardiac enzymes, chest X-ray, and a d-dimer. He waited patiently, charming the staff with his small talk and affable personality.
Enzymes were negative, and d-dimer was positive. I took him for his CT angiogram. As soon as it was done, the tech and I immediately noticed the large bilateral pulmonary emboli on the screen in front of us (see Figure 1). I was preparing to take him back to the ED when he asked, “Is there a bathroom over here? I’d rather use it here before going back to the ED. It’s pretty crowded over there.”
He had a point. The ED could be a madhouse with just two bathrooms. His wife and I assisted him to the bathroom. It was only seconds before I heard her scream. I opened the door, and he was sitting on the toilet, a glazed look on his eyes.
“I think he just passed out,” she exclaimed.
He was awake but seemed distant and tired. We helped him walk back to his stretcher. I rushed him back to the ED. IV, O2, monitor—he was still tachycardic and hypertensive. He didn’t meet criteria for lysis, so heparin was started.
“I told him he never should have started that medication,” his wife said.
“What do you mean?” I asked. He hadn’t told us about any medications.
“His doctor started him on something to improve his energy,” she said, explaining that a month ago he had started taking testosterone as an energy and sexual supplement.